The Trouble with Tranqs
There's a whole group of drugs out there called benzodiazepines.They are tranquillisers, or sedatives. They include such well-known names as Valium (diazepam), Ativan (lorazepam), Librium (chlordiazepoxide), Tranxene (clorazepate), Paxipam (halazepam), Centrax or Verstran (prazepam), Klonopin (clonazepam), Dalmane (flurazepam), Serax (oxazepam), Restoril (temazepam), Xanax (alprazolam), and Halcion (triazolam). Drugs like Librium and Valium have been around for a while, others such as Xanax are relative newcomers. Interestingly, whenever it appears, the newcomer is always hailed as a wonder drug as it becomes available for prescrption, until, 10 or 20 years later, the problems start to appear with those who were the first to be 'saved' from their pain by this miracle of pharmacological engineering.
But when the mind is filled with anxious thoughts; the world is a scary place; and coping is a dream so far away it's just a fantasy, these wonderful drugs are a lifeline to be grabbed with all of our might and they can indeed create a window of respite, a breather, a little calm that allows the troubled mind to struggle on and cope in a lesser version of Hell than without the drugs.
Peter Breggin, in Toxic Psychiatry, writes of 100,000,000 prescriptions a year, in the US alone, for benzodiazepines, at a conservative estimate costing $500,000,000. They are clearly popular with doctors, but considering the long-term detrimental effects, and the ease with which short-term use can turn to addiction I am puzzled as to why they seem to be the first response to people who are clearly lost in their own minds and most of whom just need re-assurance first, with direction, support, and guidance following on.
These drugs have a clinically similar effect to alcohol on the central nervous system, and long term use can have quite a severe impact on brain tissue, in much the way alcohol does. But the real problem with these drugs is their addictiveness, and the difficulty in stopping taking them after even a relatively short period of use. Some of these distressing withdrawal symptoms that may be experienced are: anger, anxiety, bowel changes, lack of concentration, emotional disturbance, depression, coordination difficulties, vertigo, sensitivity to light, head pressure, muscle and joint pain, numbness, paranoia, agitation, shaking, insomnia, and feelings of unreality or dissociation.
So what's the alternative?
The alternative is not a bigger, better, more modern, more focused drug. The alternative is the realisation by the medical world, and by sufferers from anxiety, that these drugs don't change anything. They just disconnect you from it. Whatever it is that's causing the anxiety, it's still there when the drug is eventually stopped. Postponing facing up to it for 3 months, a year, 10 years, 20 years? still leaves the problem sitting there, and it will wait for as long as is necessary because it is a part of the mind, a part of the belief system, a part of the upbringing, a part of the self. All the drugs do is numb the mind, wrap it in cotton wool so thinking is fuzzier, but they leave the problem sitting there waiting for the day the drug is removed. There is simply no escape through drugs.
The trouble is we've all become so used to the idea of the easy option, the effortless solution - magic is what we want. What we don't want is to have to look at what we don't want to look at because every time we look we get the anxiety response that we're trying to escape from in the first place.
There is only one solution.
That solution is for the sufferer to decide that they are going to be free of the problem, and that their life is no longer going to be controlled by their anxiety.
Without a commitment at that level, nothing will work long-term.
Once that commitment is made, then it is up to the sufferer to allow themselves to be guided (by what feels right to them) towards the help and assistance they require. This may be therapy in one of its many forms, counselling, cognitive therapy, psychotherapy, Gestalt, behavioural therapy, hypnotherapy?; or the avid reading of self-help books that appeal, attending therapy/self-help groups, attending workshops, visiting a spiritual healer?
What is important is that the sufferer feels heard and honoured and supported, not so much what the flavour of the month is in therapy. They all work. They all have an impact, as long as the match between the sufferer's mind, the style of therapy, and the personality of the therapist/facilitator, are a comfortable fit.
There is no suggestion here that anyone taking tranquillisers should stop taking them without consulting their physician. Many of these drugs require a gradual reduction in dose - a weaning, because of the effects they have on the brain. Sudden removal can produce worse or similar symptoms to those that the drug was being prescribed for in the first place.
What I am suggesting is that alternatives are seriously considered, and that it is possible to lead a life free of the need of the tranquillising crutch that prevents the sufferer from ever experiencing the fullness and wonder of self in all it's creative and successful glory.
Michael J. Hadfield MBSCH is a registered clinical hypnotherapist. You can experience his unique style on a popular range of hypnosis CD's and tapes at http://www.hypnosisiseasy.com. Here you can also obtain treatment for a variety of problems and explore his approach to health, healing, and hypnosis.
Warning: fopen(http://news.google.com/news?sourceid=navclient&ie=UTF-8&rls=GGLG,GGLG:2005-22,GGLG:en&q=Medicine&output=rss) [function.fopen]: failed to open stream: Network is unreachable in /srv/disk1/medicineinfo/www/medicineinfo.awardspace.com/inc/rss.inc on line 81
could not open XML input